Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Northern Indiana

July 2, 20174 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 2, 2017, 7:46 PM CDT for 4 counties in Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 7:46 PM CDT (00:46 UTC)
Expired
Jul 2, 2017, 8:30 PM CDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS53 KIWX 030046
SVRIWX
INC091-099-141-149-030130-
/O.NEW.KIWX.SV.W.0086.170703T0046Z-170703T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
846 PM EDT SUN JUL 2 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern St. Joseph County in north central Indiana...
  Eastern Starke County in northwestern Indiana...
  Northwestern Marshall County in north central Indiana...
  Southeastern La Porte County in northwestern Indiana...

* Until 930 PM EDT/830 PM CDT/

* At 845 PM EDT/745 PM CDT/, severe thunderstorms were located along
  a line extending from near North Liberty to near La Crosse, moving 
  southeast at 35 mph. A 55 mph wind gust was recorded at the 
  LaPorte automated weather station at 735 pm CDT. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Plymouth, Bremen, Knox, Walkerton, North Liberty, Culver, Hamlet,
  Lakeville, Koontz Lake, Oak Grove, La Paz, Ober, Teegarden, Brems,
  Crumstown, Tyner, Hibbard, Winona, Donaldson and Linkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4133 8682 4164 8639 4148 8606 4145 8606
      4117 8644
TIME...MOT...LOC 0045Z 293DEG 31KT 4157 8639 4130 8683 

HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
3 follow-up statements
782 
WWUS53 KIWX 030103
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
903 PM EDT SUN JUL 2 2017

INC091-030113-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
La Porte IN-
903 PM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA PORTE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4143 8656 4143 8652 4146 8653 4161 8634
      4148 8606 4145 8606 4117 8644 4130 8673
TIME...MOT...LOC 0103Z 293DEG 35KT 4149 8616 4122 8660 

$$

INC099-141-149-030130-
/O.CON.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
St. Joseph IN-Starke IN-Marshall IN-
903 PM EDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EDT/830 PM CDT/ FOR SOUTHERN ST. JOSEPH...EASTERN STARKE AND
NORTHWESTERN MARSHALL COUNTIES...

At 903 PM EDT/803 PM CDT/, severe thunderstorms were located along a
line extending from near Bremen to near Knox, moving southeast at 40
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Plymouth, Bremen, Knox, Walkerton, North Liberty, Culver, Hamlet,
Lakeville, Koontz Lake, Oak Grove, La Paz, Ober, Teegarden, Tyner,
Hibbard, Winona, Donaldson, Linkville, Lake Of The Woods and Wyatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 8656 4143 8652 4146 8653 4161 8634
      4148 8606 4145 8606 4117 8644 4130 8673
TIME...MOT...LOC 0103Z 293DEG 35KT 4149 8616 4122 8660 

HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
915 
WWUS53 KIWX 030116
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
916 PM EDT SUN JUL 2 2017

INC141-030125-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
St. Joseph IN-
916 PM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. JOSEPH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
      4117 8644 4126 8663
TIME...MOT...LOC 0115Z 293DEG 31KT 4145 8605 4118 8649 

$$

INC099-149-030130-
/O.CON.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
Starke IN-Marshall IN-
916 PM EDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EDT/830 PM CDT/ FOR EAST CENTRAL STARKE AND CENTRAL MARSHALL
COUNTIES...

At 915 PM EDT/815 PM CDT/, severe thunderstorms were located along a
line extending from near Nappanee to near Culver, moving southeast 
at 35 mph. The strongest winds may be felt several minutes before 
the rain arrives. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Plymouth, Bremen, Knox, Culver, Oak Grove, La Paz, Ober, Twin Lakes,
Rutland, Burr Oak, Tyner, Hibbard, Winona, Donaldson, Linkville, Lake
Of The Woods and Bass Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
      4117 8644 4126 8663
TIME...MOT...LOC 0115Z 293DEG 31KT 4145 8605 4118 8649 

HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
243 
WWUS53 KIWX 030124
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
924 PM EDT SUN JUL 2 2017

INC099-149-030133-
/O.EXP.KIWX.SV.W.0086.000000T0000Z-170703T0130Z/
Starke IN-Marshall IN-
924 PM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STARKE AND
CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 930 PM EDT/830 PM CDT/...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

If you have any reports of damage or wind gusts to 58 mph or more, 
please relay to the National Weather Service or local law 
enforcement and ask them to relay to the National Weather Service. 

LAT...LON 4139 8648 4148 8626 4148 8606 4145 8606
      4117 8644 4126 8663
TIME...MOT...LOC 0123Z 293DEG 31KT 4143 8598 4116 8642 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 2, 6:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
724 PM EDT Sun Jul 2 2017

.SYNOPSIS...
Issued at 240 PM EDT Sun Jul 2 2017

A frontal boundary will sag south into the region tonight
bringing chances for scattered showers and thunderstorms. Lows
tonight will drop into the mid 60s. Monday and Tuesday will
feature seasonably warm temperatures and mainly dry conditions.
However, there is a low chance for a few showers and storms each
day as a weak front stalls out over the area. Better rain chances
return toward the middle of the week.

&&

.UPDATE...
Issued at 624 PM EDT Sun Jul 2 2017

As depicted by 20 and 21Z HRRR, isolated storms had developed
along a outflow boundary from southern wisconsin into lake
michigan. In addition, widely scattered showers and storms were
developing across portions of Illinois. Best instability remains
to the west but Mesoscale models show at least some instability
still working in over the next couple of hours, likely enough to
at least maintain the storms. Main concerns lie with nearshore
waters with the warm temps. Various marine products being issued
to handle. As for land, HRRR shows the area of storms continuing
to congeal and drop SE coming on shore somewhere around 00Z and
working inland. 88D showing a boundary (edge of higher moisture?)
extending from central Berrien county southeast to southern St Joe
county in Michigan. Given recent trends would expect convection to
follow this and survive inland, but weaken as loss of heating and
increased capping take their toll on the storms. Grids have high
chc pops for now in NW and may need to increase further if trends
continue. Convection from Chicago to northeast of Peoria may
impact SW parts of the area warranting nudging up pops as well.

Severe weather is not expected, but could be some gusty winds and
small hail, especially as they move on shore.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 240 PM EDT Sun Jul 2 2017

Not much change with regard to forecast for this evening and
overnight. Robust shortwave seen on water vapor imagery across
northern Lakes sending a modest cold front through the region.
However, this wave is getting rapidly sheared and absorbed into
larger PV reservoir over Quebec and will cause trailing front to slow
and weaken through the overnight. Still, modest destabilization
noted across northern IL in RAP mesoanalysis with a decent 850-700mb
theta-e ridge advecting into our area. This will be enough to
maintain at least SCT convection across our N/NW zones through the
early evening. Most hi-res guidance agrees current convection over
Lake MI will dissipate but additional storms will develop over
northern IL late this afternoon. Thereafter, loss of diabatic
heating and continual stripping away of mid/upper support for lower
level convergence/fgen will lead to dwindling chances to the south
and east. Most hi-res CAM's fairly aggressive in cutting off precip
around or shortly after midnight which makes sense given lack of
forceful isentropic ascent or moisture advection. Inherited forecast
reflects this quite well and only minor tweaks needed. Suppose there
is a chance for an isolated strong storm this evening in the NW
given SBCAPE values progged to be around 1500 J/kg with 25-30 kts
deep-layer shear. However, there is a fairly sharp moisture/
instability gradient and with both diurnal and advective component
waning, expect any stronger storms to quickly weaken in our CWA.
Best chances in our far NW counties where some brief heavy rain and
gusty winds are possible around 00Z. Precip chances winding down
after 06Z with overnight lows in the mid 60s given clouds/precip and
higher surface dewpoints.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM EDT Sun Jul 2 2017

Remnant boundary will then hang across our area through the middle
of the week and bring at least some low chances for showers/storms
Mon and Tue. Little to no mid/upper support though with slowly
rising heights. Precip chances will depend on diurnal instability to
do much of the heavy lifting, a dubious proposition given lackluster
moisture profiles/surface dewpoints. Latest GFS even suggests a more
aggressive anticyclonic push, forcing boundary and best precip
chances south of our area, or at least south of US-30. Some support
for this in NAM12 and hi-res models so latest consensus init is more
subdued and further S/SW with PoPs. Suspect most of this period will
end up being dry (especially in our N/NE) but some low chances still
warranted. No severe risk given warm temps aloft, limited moisture,
and lack of substantive shear/flow aloft.

Much better rain chances arrive late Wed/early Thu. Models remain
consistent on tracking healthy shortwave through the area, though
still differ with regard to exact timing. Despite a fairly
consistent picture across the deterministic models, confidence is
not high as this wave will likely be modulated by convective trends
upstream. Potential is there for a potent area of CVA with compact
wave and good surface reflection. Still not a great severe signal
but heavy rain possible in this scenario given ample deformation/
fgen in moist environment. Will continue to watch this period
closely given recent heavy rain in some locations but difficult to
nail down details until wave emerges from the Rockies on Tuesday.
Still looks like a cold frontal passage sometime around Fri with
cool/dry/pleasant weather late weekend/early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 705 PM EDT Sun Jul 2 2017

A convergent boundary oriented generally east to west situated
west of Lake Michigan and then moving southeast will serve as
forcing for showers and storms into the early overnight. The late
afternoon state of the atmosphere lacked CAPE and shear, but
contained decent 2-6KM lapse rates. Expect CAPE and shear to
advect into the region from the west tonight, but dissipate around
sunset. This should allow for showers and thunderstorms especially
near SBN in the early overnight with a strong storm or two
possible so will include a VCTS for that time period. A brief
reduction in conditions with heavy rain moving through is also
possible. CAMs show storms entering the NW portion of the forecast
area, but dissipating as they move towards FWA, though a VCSH
can't be ruled out there. Expect conditions to stay in VFR
overnight with some showers continuing along the boundary as it
becomes situated across the region overnight. More showers and
maybe a thunderstorm are possible again Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...Steinwedel/AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 1, 11:25 PM CDT, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1225 AM EDT Sun Jul 2 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030630-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1225 AM EDT Sun Jul 2 2017 /1125 PM CDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today into Tonight

There is a chance for scattered thunderstorms Sunday night.
Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances for thunderstorms next week. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-030630-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1225 AM EDT Sun Jul 2 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today into tonight

There is a chance for scattered thunderstorms late this afternoon
into tonight. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances for thunderstorms next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 2, 6:07 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
707 PM EDT SUN JUL 2 2017

INZ003-MIZ077-022330-
La Porte-Berrien-
707 PM EDT SUN JUL 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND BERRIEN COUNTIES...

At 706 PM EDT/606 PM CDT/, radar indicated the leading edge of an
area of showers and embedded strong thunderstorms extending from
near Lake Michigan Beach to near Town Of Pines. Movement was
southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, Benton Harbor, St. Joseph, Trail Creek, Fair
Plain, Benton Heights, Bridgman, New Buffalo, Berrien Springs,
Watervliet, Three Oaks, Coloma, Long Beach, Stevensville,
Pottawattamie Park, Shorewood-Tower Hill, Paw Paw Lake,
Shorewood-Tower Hills-Harbert and Lake Michigan Beach.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 45 and 61.
 Interstate 94 in Indiana between mile markers 36 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

Torrential rainfall is likely occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4204 8622 4158 8670 4169 8693 4173 8691
      4178 8695 4194 8670 4213 8658 4211 8649
      4224 8636 4224 8623
TIME...MOT...LOC 2306Z 298DEG 26KT 4221 8646 4174 8697

FISHER
Special weather statement, Jul 2, 7:11 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
811 PM EDT SUN JUL 2 2017

INZ003-004-012>014-MIZ077-030100-
La Porte-St. Joseph-Marshall-Pulaski-Starke-Berrien-
811 PM EDT SUN JUL 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST. JOSEPH...
NORTHWESTERN PULASKI...STARKE...NORTHWESTERN MARSHALL...LA PORTE AND
SOUTH CENTRAL BERRIEN COUNTIES...

At 810 PM EDT/710 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Carlisle to 7 miles
north of Sheldon. Movement was southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Porte, Westville, Knox, Walkerton, North Liberty, New Carlisle,
North Judson, Three Oaks, Kingsford Heights, Wanatah, Francesville,
Hamlet, Medaryville, La Crosse, Koontz Lake, Oak Grove, Hanna, La
Paz, Kingsbury and Lomax.

This includes Interstate 80 in Indiana between mile markers 39 and
64.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4157 8693 4186 8656 4146 8624 4091 8693
TIME...MOT...LOC 0010Z 328DEG 26KT 4174 8653 4087 8761

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:11 PM CDTSpecial Weather StatementIWXLaPorte, Starke49 min
Jul 2, 8:22 PM CDTSpecial Weather StatementIWXFulton, Kosciusko, Marshall23 min
Jul 3, 2:49 PM CDTSevere Thunderstorm WarningIWXMarshall41 min
Jul 3, 3:44 PM CDTSpecial Weather StatementIWXPulaski31 min
Jul 3, 5:32 PM CDTSpecial Weather StatementIWXHuntington28 min
Jul 3, 5:50 PM CDTSpecial Weather StatementIWXWells40 min
Jul 3, 5:51 PM CDTSpecial Weather StatementIWXMarshall24 min
Jul 3, 6:51 PM CDTSpecial Weather StatementIWXKosciusko24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.